Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 6, NWS Jackson, KY

January 27, 2021Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Jan 27, 2021, 12:52 PM EST for Estill County, Kentucky. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jan 27, 2021, 12:52 PM EST (17:52 UTC)
Expired
Jan 28, 2021, 1:43 PM EST
In force
25 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 21.59 ft at Jan 27, 2021, 2:00 AM EST.

actionminormoderate15202501/2701/2801/29
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

727 
WGUS83 KJKL 271752 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1252 PM EST Wed Jan 27 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River near Ravenna affecting Estill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 11 PM this evening.

&&


KYC065-280600-
/O.NEW.KJKL.FL.Y.0006.210127T1752Z-210129T0600Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1252 PM EST Wed Jan 27 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River near Ravenna.
* From this afternoon to late Thursday night.
* At 12:15 PM EST Wednesday the stage was 20.8 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is receding, but is expected to run high 
  through Thursday evening. The river stage is expected to fall to 
  17.4 feet around dawn on Thursday morning.
* Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, 
  Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood 
  in several places
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

JP
3 follow-up statements
623 
WGUS83 KJKL 280330
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1030 PM EST Wed Jan 27 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 6 AM.

&&


KYC065-281530-
/O.CON.KJKL.FL.Y.0006.000000T0000Z-210129T0600Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1030 PM EST Wed Jan 27 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Kentucky River near Ravenna.
* Until late Thursday night.
* At 12:15 PM EST Wednesday the stage was 19.3 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river has crested and will continue to fall.
* Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, 
  Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood 
  in several places
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

AR
380 
WGUS83 KJKL 281227
FLSJKL

Flood Advisory
National Weather Service Jackson KY
727 AM EST Thu Jan 28 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 2 PM.

&&


KYC065-290030-
/O.CON.KJKL.FL.Y.0006.000000T0000Z-210129T0600Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
727 AM EST Thu Jan 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Kentucky River near Ravenna.
* Until late tonight.
* At 7:15 AM EST Thursday the stage was 17.6 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through early this afternoon.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

GEOGERIAN
932 
WGUS83 KJKL 281843
FLSJKL

Flood Advisory
National Weather Service Jackson KY
143 PM EST Thu Jan 28 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

KYC065-281945-
/O.CAN.KJKL.FL.Y.0006.000000T0000Z-210128T1843Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
143 PM EST Thu Jan 28 2021

...The Flood Advisory for the Kentucky River near Ravenna has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River near Ravenna.
* At 1:15 PM EST Thursday the stage was 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to fall to 16.0 feet around dawn 
  on Friday morning.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

JP

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 27, 12:20 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 27, 12:20 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1220 PM EST Wed Jan 27 2021

.UPDATE...
Issued at 1215 PM EST WED JAN 27 2021

The previous forecast generally remains on track. Some clearing
has worked into portions of the VA and TN border county areas.
This has allowed for temperatures to warm into the 40s. Adjustments
to sky cover and max T were made based on these trends.

UPDATE Issued at 715 AM EST WED JAN 27 2021

Forecast is in pretty good shape so far this morning, with fairly
benign conditions under a MVFR cloud deck. Loaded in the latest
observations for temps and winds, but this only led to minor
tweaks to the ongoing forecast. Still expect precip from the
incoming shortwave to start impacting the western CWA generally
after 20Z, but before that, clouds will remain in place and only
small rises in temperatures will occur. Temperatures will then
drop quickly once the precip begins, heading into the evening
hours.

&&

.SHORT TERM...(Today through Thursday)
Issued at 405 AM EST WED JAN 27 2021

Main focus during the short term portion of the forecast is the
quick hitting shortwave that will impact the region during the late
afternoon and overnight tonight.

As of 6Z this morning, a strong upper level closed low was located
across the Central Plains and pushing eastward. It will weaken
slightly into an open wave as it reaches Western KY by 0Z this
evening, then quickly pass eastward across the state, exiting by 12Z
Thursday.

Clouds are currently in place across much of eastern KY, in response
to a surface low that will pass jut SE of the state today. Clouds
will then stay intact and begin to lower quite quickly as precip
from the above-mentioned shortwave moves into the state. There is
good agreement in the CAMS and global models that the precip should
move into the JKL CWA generally around 21Z this evening, quickly
increasing to widespread coverage across much of the CWA by 0Z
Thursday. It will then continue to shift eastward with the upper
level system, exiting out of the eastern CWA by 12Z.

The key concern with this system is the precip type. With the
surface low passing to our SE today, KY finds itself on the northern
side of the 850mb boundary and in the N to NW flow. This, plus
clouds, will lead to decent CAA with little warming during the first
part of the day. High temperatures should be in the upper 30 to mid
40 range by the afternoon. However, the approaching shortwave will
be more in the northern stream, bringing with it steep height falls
and strong NW flow on the back side. By the time precip begins, and
we head into the overnight hours, it won't take much for colder
temps aloft to begin wet bulbing down to the surface. This will
result in a quick change over from rain to snow during the evening
hours, with much of the precip falling as snow across eastern KY
before it's morning exit.

There has been trends for a slight increase in the QPF, with a
pretty good spread in QPF amongst the models still, despite it's
near-term onset. The GFS is coming in the hottest, followed by the
Canadian, ECMWF, and then the NAM being the lesser of the models.
WPC noted these differences and tried to find a medium range,
blending closer to the Canadian and ECMWF. Kept with their QPF
forecast for the duration of the event. This slight uptick in the
models has also resulted in a slightly heavier storm total snowfall.
This latest forecast now calls for between half and 1 inch in the SW
counties where were under the SPS, then for between 1 and 2.5 inches
elsewhere across the CWA, where the advisory was already in effect.
The only exception to this was the highest terrain along the VA
border, which are now in the 2.5 to 4 inch range. Can't rule out a
couple localized higher amounts near/at Black Mountain as well.

After consulting with the other offices, we decided to leave our
advisory generally as it was, with the exception of adding in our SW
counties. While totals here are borderline if not below advisory
criteria, OHX and MRX did have some higher terrain concerns in their
CWAs bordering this location, which could bolster amounts. They
decided to add an advisory across their plateau, which does border
our CWA. There is technically some higher elevations along our
southern border counties which could see some of this enhancement
potential as well. Plus, the majority of the snowfall in this
location will be falling during the evening hours, and could affect
the evening commute and lead to some potentially slick and hazardous
travel conditions. Not to mention, there is the uncertainty in the
QPF amounts still as mentioned above, so if the axis of higher QPF
shift south, or is more robust than what is forecast, this could
also enhance snow totals in this area. The addition of the 3 SW
counties now puts our entire CWA in a Winter Weather Advisory.

Once snow tapers off by Thursday morning, a very strong area of high
pressure will move in from our NW. This will couple with steep NW
flow aloft, continuing to advect much colder air into the region.
Even though sky cover should mix out in the morning, daytime highs
will still struggle to even make it above freezing in some
locations.

.LONG TERM...(Thursday night through Tuesday)
Issued at 549 AM EST WED JAN 27 2021

An amplified upper level pattern will be the rule across the CONUS
through the period. Deep troughing starts out across the eastern
Pacific, with broad ridging across the central CONUS, and
additional troughing near the lower Great Lakes and through the
western Atlantic. The trough out west will push onshore through
Friday, with more of a split flow developing into this weekend, as
a short wave trough transits the southern stream, moving from the
Desert Southwest through the Central/Southern Rockies, and
eventually into the Central Plains. This wave looks to cutoff as
it moves through the Mississippi Valley, as it gets bolstered by
additional inbound short wave energy. By early next week, a deep
trough will be established across the eastern CONUS. Model
agreement on the evolution of this pattern still remains somewhat
murky, especially regarding the timing of surface features and
thermal profiles. As such, have continued to stick closer to the
blended model guidance.

Cold temperatures will be on tap for eastern Kentucky Thursday
night, following a suppressed high temperature day and a decent
snow pack on the ground. Lows will be in the teens at most
locations, and have undercut the guidance a bit. Dry weather will
continue through early Saturday afternoon, as upper level ridging
maintains control. Upper level troughing and an associated
surface low pressure system will then be inbound for the second
half of the weekend, bringing a more prolonged period of unsettled
weather to the area. Again, details surrounding the thermal
profile remain uncertain, but given the general broad warm air
advection associated this system and the track of the surface low
across the Ohio Valley, have kept precipitation mostly in liquid
form through the period of more moderate QPF. Better cold air
advection kicks in by early next week, allowing for some snow
chances as PoPs linger. Any impactful amounts will highly depend
on the depth of the system as it evolves across the Eastern
Seaboard. Temperatures will trend above normal for the weekend,
and then average below normal for early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 708 AM EST WED JAN 27 2021

The forecast will remain fairly steady state during the first
half of today, with OVC MVFR skies. However, after 18Z, a strong
and quick hitting short wave will be nearing the region from the
west. Precip associated with this system should move in generally
between 21 and 0Z, quickly changing from rain to snow as much
colder air advects into the region. VIS and CIGS will also fall
quite abruptly, with IFR conditions expected generally after 0Z at
most TAF sites. Precip will exit as quickly as it came, during
the last 6 hours of the TAF period. Much drier air will then
filter in, with quickly increasing VIS and CIGS beginning to
scatter out from the west. Winds will start off N to NErly,
between 5 and 10 kts today, increasing to 5 to 15kts sustained
from the N to NW during the overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 3 AM EST
Thursday for KYZ044-050>052-058>060-068-069-079-080-083>085-104-
106-108-111-114.

Winter Weather Advisory from 7 PM this evening to 7 AM EST
Thursday for KYZ086>088-107-109-110-112-113-115>120.

&&

UPDATE...JP
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Jan 27, 4:19 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
419 AM EST Wed Jan 27 2021

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-
114-281230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan-
Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty,
Campton, Beattyville, and Booneville
419 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM EST THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Monday's heavy rainfall will continue to cause portions of the
Kentucky and Red rivers to run high today.

Rain will transition to snow late this afternoon and continue
through tonight. Generally, up to 2 inches of snow is forecast,
with locally higher amounts possible. This could cause hazardous
road conditions for both this evening's and the Thursday morning's
commutes. See the latest Winter Weather Advisory for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations tonight into
Thursday morning.

KYZ086>088-107-109-110-112-113-115>120-281230-
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
419 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Monday's heavy rainfall will continue to cause portions of the
Kentucky and Licking rivers to run high tonight.

Rain will transition to snow late this afternoon and continue
through tonight. Generally, 1 to 3 inches of snow is forecast.
Locally higher amounts of up to 4 inches could occur in the
highest terrain along the Virginia border. This could cause
hazardous road conditions for both this evening's and the Thursday
morning's commutes. See the latest Winter Weather Advisory for
more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations tonight into
Thursday morning.

JMW/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:19 PM ESTWinter Storm WarningJKLHarlan, Letcher, Pike14 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.